Prednisone withdrawal and sick as a dog

Altogether, I’ve been taking Prednisone (a steroid to treat autoimmune disorder) for 13 months. However, I’ve been taking a higher dose every single day for 7 1/2 months (ever since I conceived). It is not typical to take such a high dose for so long. Most people take an average dose for a short time to treat acute issues, such as allergic reactions, illness, or pain. My situation is definitely not typical. Had I not continued Prednisone, my body could have gone into attack mode on my baby.

Now that it’s nearly time for my baby’s arrival, Dr. Kwak-Kim wants the medication out of my system. I began weaning off of Prednisone 12 days ago, and I’m almost done. I never imagined how difficult it would be. I mean, it’s not a narcotic!

Withdrawal symptoms include:

  • Severe fatigue and weakness
  • Weakened immune system
  • Body aches
  • Low grade fever
  • Joint pain
  • Depression/hormonal changes
  • Nausea
  • Weight loss

Considering my immune system is already compromised due to autoimmune disorder, immunodeficiency, and pregnancy, this huge change has hit me like a ton of bricks. Plus, Andy had a bad cold during the time I started weaning off of Prednisone. I already felt crappy from withdrawal symptoms, then I quickly caught his cold — only I ended up with a sinus infection that turned into bronchitis. I’ve been taking Benadryl and Mucinex, as well as taking good care of myself. Nothing has been working, so I went to Urgent Care yesterday and received antibiotics, nasal spray, and an inhaler. I can finally breathe a little better today. I still feel sooooo yucky though.

Dr. Kwak-Kim’s nurse had said I may experience a couple problems, but didn’t go into much detail. Like I said above, I didn’t realize how bad it would be. Obviously, I know now, it’s going to be worse since I’ve been on the medication for so long. I found the list of withdrawal symptoms after I began having them. Had I known all the possible issues, I would have delayed weaning off while Andy was sick. It kind of freaked me out that I began feeling so awful. I was/am worried about my baby, I admit. I am wondering if he’s being affected, too. Thankfully, he’s been very active this whole time. I have a Non-Stress Test on Tuesday, which will help alleviate any worries I may have. And hopefully I’ll be feeling a lot more like myself again very soon. If not, I’ll definitely be in talks with all my doctors.

About these ads

11 thoughts on “Prednisone withdrawal and sick as a dog

  1. I’m so sorry, LIsa, that sounds miserable. Yeah, the nurse should have filled you in more about what could happen and why. I hope your own immune system kicks back in soon. Sending healing thoughts!

  2. Ugh! How rough. I’ve been on fairly high doses of Prednisone for colitis before, and, wow, are the doctors careful to wean you off slowly. I think the side effects while I was on it were worse than the withdrawal, for me, though. (Obviously, it kicks UC in the butt, so it’s worth it.) Once I was on a five-day round of 40mg Prednisone for a rash, with no taper (this was before I knew that wasn’t such a great idea!) , and I wound up in the ER afterward, thinking I had meningitis of something — my headache was SO bad. Wishing you a quick recovery from withdrawal!

  3. Oh Lisa, this sounds utterly dreadful. I do hope that the withdrawl passes soon. When you hold little Graham in your arms every single struggle will seem just an insignficant blip. Okay, maybe not entirely but I am sure you understand where I am coming from.

  4. I have been following your blog for a year now and couldn’t be happier for you. It’s so ironic that your post today was about Prednisone. We have been ttc for 11 months and my husband was put on Prednisone last Thursday to treat a bad case of poison ivy. I never even thought about what it would do to his sperm count!! Now I’m so disappointed b/c I’m due to ovulate this week. Might you know if it would affect his sperm? I know he’s taking 10mg pills on a taper, but I don’t know how many pills a day. I’m just so disappointed as I need all the help I can get from his swimmers!! Thank you so much, and I hope you feel better soon!

    • Thanks so much :-) I appreciate that!
      I’m not sure if it would affect his sperm count. I don’t think it would. Is there an insert from the pharmacy that explains side effects? If not, you could look it up online. As far as I know, it only affects women’s hormones. Best of luck!!

      • Thank you very much for your feedback! I did look on the insert, but it didn’t say anything with regard to male fertility. I called my RE’s office and the nurse said it wouldn’t affect anything, so I’m going to stop worrying about it…(I think!)! Hope you are feeling better!

  5. I hope you feel better soon, prednisone is wicked stuff. My dad has to take high doses due to a quadilateral lung transplant a while back. If you are feeling like he is, I have mucho sympathy for you, and give you props for dealing with it while pregnant.

  6. Lord, girl, this does NOT sound like fun… pregnant women shouldn’t have to deal with ANY illnesses, let alone bronchitis and all these other withdrawal symptoms. I would definitely not spazz about the baby, though — he’s probably just getting jolted awake fairly often by all your coughing. :) Hope there’s an end in sight for all this crappiness; it’s gotta end SOMETIME soon, right??

  7. Thank you for posting this! Going through this at the minute, for similar reasons (nearly 14 weeks pregnant after 3 chemical pregnancies). My symptoms aren’t as bad as yours but I was worried about little one (cannot feel it yet…) quite a lot. Your post reassure me a little bit ;) All the best to you and your family!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s